Alert archive / Florida / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 2, NWS Key West, FL

August 4, 2024Monroe County, Florida

NWS Key West, FL issued this severe thunderstorm warning at Aug 4, 2024, 1:35 PM EDT for Monroe County, Florida. It was in force for 25 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 4, 2024, 1:35 PM EDT (17:35 UTC)
Expired
Aug 4, 2024, 2:00 PM EDT
In force
25 min
Issued by
NWS Key West, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Monroe County, FL

The radar

The Key West radar (KBYX), 5 km from the middle of the area, began a volume at 17:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 4, 1:45 PM EDTTSTM WND GST 522 E Key West, FLA southwest wind gust of 45 knots, or 52 mph, was measured by the ASOS at Key West International Airport at 145 PM EDT.
Aug 4, 2:00 PM EDTTSTM WND GST 55Boca Chica, FLA southwest wind gust of 48 knots, or 55 mph, was measured by the ASOS at NAS Key West on Boca Chica at 200 PM EDT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 5.6 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2024-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2194 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2024-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2194 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
684 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

565 
WUUS52 KKEY 041735
SVRKEY
FLC087-041800-
/O.NEW.KKEY.SV.W.0002.240804T1735Z-240804T1800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Key West FL
135 PM EDT Sun Aug 4 2024

The National Weather Service in Key West has issued a

* Severe Thunderstorm Warning for...
  Lower Keys in Monroe County in Florida...

* Until 200 PM EDT.

* At 135 PM EDT, a severe thunderstorm was located near Sunset Key,
  or near Key West, moving north at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Key West, Big Coppitt Key, Boca Chica Channel Bridge, Boca Chica,
  Fleming Key, Key Haven, Saddlebunch Keys, Geiger Key, Sunset Key,
  and Shark Key.

This includes US 1 between mile markers 0 and 14. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2452 8189 2459 8187 2458 8184 2467 8179
      2473 8168 2470 8162 2478 8159 2478 8152
      2455 8164 2452 8176
TIME...MOT...LOC 1735Z 198DEG 33KT 2447 8180 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

AP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 12:49 PM EDT, 46 minutes earlier.

Area forecast discussion, Aug 4, 12:49 PM EDT, 46 minutes before
Area Forecast Discussion
National Weather Service Key West FL
1249 PM EDT Sun Aug 4 2024

...New DISCUSSION, MARINE, AVIATION...

.DISCUSSION...
Issued at 1249 PM EDT Sun Aug 4 2024

Wind observations along the Lower and Middle Keys prompted the
cancellation of both the Tropical Storm Watch and Tropical Storm
Warning. Despite the fact that winds in the Lower Keys dropped
below TS criteria, a wind advisory issued for sustained winds near
25 mph with gusts to near 35 mph. A Coastal Flood Advisory remains
in effect until this afternoon, with the highest water levels
likely seen on the Atlantic side of the island chain due to the
strong southerly winds. The rain threat has minimized, so the
Flood Watch has also been dropped.

Tropical Storm (TS) Debby continues to strengthen, with good
convective towers on GOES infrared imagery. Maximum sustained
winds of TS Debby have increase to 65 mph and are expected to
increase this afternoon as the system intensifies. Closer to home,
the western coastal waters are blanketed in a shield of
stratiform rain with embedded stronger showers. A few of these
stronger showers have moved over the Lower Keys over the past few
hours, resulting in wind gusts between 45 to 50 knots. KBYX radar
highlights a large squall in the Straits of Florida pivoting
towards the Lower Keys, and we will keep an eye on this squall and
issue products as necessary. These squalls will continue as the
tail of TS Debby whips through our area. As TS Debby shifts
farther north and away from the Florida Keys forecast area tonight
and tomorrow, conditions will begin to improve. Winds should
start subsiding further by later this afternoon.

&&

.MARINE...
Issued at 1249 PM EDT Sun Aug 4 2024

A Tropical Storm Warning is in effect for all coastal
waters west of the 7-Mile Bridge. A Small Craft Advisory is in
effect for all coastal waters east of the 7-Mile Bridge. Tropical
Storm Debby is centered about 130 miles west southwest of Tampa,
FL and is still tracking north-northwestward at approximately 12
kts through the Gulf of Mexico. As Tropical Storm Debby moves even
farther away this afternoon and tonight, the strong and gusty
breezes will finally trend lighter. Monday through at least
Thursday night, gentle to moderate south to southwest breezes
will prevail.

&&

.AVIATION...
(15Z TAFS)
Issued at 1249 PM EDT Sun Aug 4 2024

As Tropical Storm Debby moves north northwest away from our coastal
waters, conditions will begin to improve for the terminals. Squalls
passing through are still possible through this evening but
frequency will start to diminish as the storm continues on. Near
surface winds are elevated at near 25 knots with gusts of 30 to 35
knots and but will start to decrease to near 20 knots later this
evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
Key West  88  83  90  83 /  90  50  30  30
Marathon  89  82  90  83 /  70  50  30  30

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...Coastal Flood Advisory until 6 PM EDT this evening for
     FLZ076>078.

     Wind Advisory until 6 PM EDT this evening for FLZ078.

GM...Small Craft Advisory for GMZ031-032-042-043-052-053-072-073.

     Tropical Storm Warning for GMZ033>035-044-054-055-074-075.

&&

Public/Marine/Fire...NB
Aviation/Nowcasts....AP
Data Acquisition.....AJP

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Aug 4, 12:02 PM EDT, 1 hour 33 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
1202 PM EDT Sun Aug 4 2024

FLZ076>078-GMZ031>035-042>044-052>055-072>075-051615-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
1202 PM EDT Sun Aug 4 2024

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...This afternoon and tonight.

A Tropical Storm Warning remains in effect for the western
Straits of Florida and the southeastern Gulf of Mexico, including
the Dry Tortugas. Tropical Storm conditions with southerly winds
of near 30 knots will continue across this area this afternoon as
Tropical Storm Debby pushes northward across the eastern Gulf of
Mexico.

A Small Craft Advisory is in effect for the adjacent nearshore
and offshore coastal waters of the Middle and Upper Keys.
Southerly winds of 20 to 25 knots today will gradually decrease
this afternoon and tonight.

A Wind Advisory has been issued for the Lower Florida Keys
through this evening for sustained winds of 25 mph, with gusts up
to 35 mph.

Abnormally high tides and strong onshore winds will result in
minor saltwater flooding across the Florida Keys through early
this afternoon, with water levels peaking 1 to 2 feet above
ground or mean higher high water. There is a slight risk of minor
overwash for Atlantic facing beaches and seawalls. A Coastal Flood
Advisory remains in effect.

There is a marginal risk for severe weather this morning, with
the main threat being an isolated tornado or two or isolated
damaging wind gusts.

Isolated to scattered thunderstorms and occasional squalls today
will gradually decrease this afternoon and tonight. The primary
hazards will be cloud to surface lightning strikes, heavy
downpours, and strong to locally damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Isolated to scattered thunderstorms will be possible through the
period. The primary hazards will be cloud to surface lightning
strikes, heavy downpours, and locally strong wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NB

In the hours before

Special weather statement, Aug 4, 11:51 AM EDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Key West FL
1151 AM EDT Sun Aug 4 2024

FLZ078-041615-
Monroe Lower Keys FL-
1151 AM EDT Sun Aug 4 2024

...A STRONG SQUALL WILL IMPACT LOWER KEYS IN MONROE COUNTY THROUGH
1215 PM EDT...

At 1150 AM EDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Geiger Key, or 7 miles south of Boca Chica, moving
north at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Key West, Big Coppitt Key, Boca Chica Channel Bridge, Boca Chica, Key
Haven, Saddlebunch Keys, Geiger Key, Bay Point, Shark Key, and Upper
Sugarloaf Key.

This includes US 1 between mile markers 4 and 20.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2469 8176 2473 8168 2470 8162 2477 8159
      2478 8154 2481 8152 2482 8150 2459 8153
      2453 8171 2452 8176
TIME...MOT...LOC 1550Z 183DEG 33KT 2447 8166

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

AP
Local storm report, Aug 4, 12:13 PM EDT, 1 hour 22 minutes before
Preliminary Local Storm Report
National Weather Service Key West FL
1213 PM EDT Sun Aug 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     Tstm Wnd Gst     Big Coppitt Key         24.60N 81.65W
08/04/2024  M48 MPH          Monroe             FL   Mesonet

            At 1200 PM, a southerly wind gust of 42
            knots, or 48 mph, was measured by the Big
            Coppitt Substation Mesonet.

&&

AJP
Special weather statement, Aug 4, 1:26 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Key West FL
126 PM EDT Sun Aug 4 2024

FLZ078-041815-
Monroe Lower Keys FL-
126 PM EDT Sun Aug 4 2024

...A STRONG SQUALL WILL IMPACT LOWER KEYS IN MONROE COUNTY THROUGH
215 PM EDT...

At 125 PM EDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Sunset Key, or 13 miles south of Key West, moving
north at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Key West, Boca Chica, Big Coppitt Key, Boca Chica Channel Bridge,
Saddlebunch Keys, Geiger Key, Sunset Key, Shark Key, Fleming Key, and
Key Haven.

This includes US 1 between mile markers 0 and 15.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2452 8189 2459 8188 2458 8184 2466 8180
      2471 8171 2472 8169 2468 8156 2456 8162
      2453 8171 2452 8176
TIME...MOT...LOC 1725Z 197DEG 33KT 2437 8183

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

AP

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 8:00 PM EDTSpecial Weather StatementKEYMiami-Dade60 min
Aug 4, 11:15 AM EDTWind AdvisoryKEYMonroe5 hr
Aug 4, 11:51 AM EDTSpecial Weather StatementKEY24 min
Aug 4, 1:26 PM EDTSpecial Weather StatementKEY49 min
Aug 4, 2:13 PM EDTSpecial Marine WarningKEY62 min
Aug 4, 3:30 PM EDTSpecial Marine WarningKEY45 min
Aug 4, 3:52 PM EDTSpecial Weather StatementKEY23 min
Aug 4, 4:48 PM EDTSpecial Marine WarningKEY42 min
Aug 4, 4:50 PM EDTSevere Thunderstorm WarningKEYMonroe25 min
Aug 4, 5:11 PM EDTSpecial Weather StatementKEYMiami-Dade49 min
Aug 4, 5:28 PM EDTSpecial Marine WarningKEY47 min
Aug 4, 6:12 PM EDTSpecial Marine WarningKEY48 min

Nearby

Severe Thunderstorm Warnings in Florida, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.